Home » Frequently asked Questions on Health » What is the cause and treatment for hemifacial spasms?

What is the cause and treatment for hemifacial spasms?

Q: I was diagnosed as suffering from hemifacial spasm 6 months back and was advised Baclofen for 3 months. After few months the facial spasm was reduced but I started developing weakness on the face. I also started feeling some weakness in my hands and legs. I consulted a neurologist who tested me physically for weakness in the hands and leg and said that the changes were negligible and he could not identify more than a 1% weakness. He took MRI for facial nerve compression but it was normal. He said that its very peculiar to have spasm first and then weakness/palsy. There could be some inflammation in the brain, which would become normal after a few months. He advised not to take much medication now and meet him after 2 months. He advised to reduce half of Baclofen and have Rivotril and Salace Forte daily for 2 months. But I am still not so convinced about my weakness/stiffness I feel in the legs. Is there any other diagnosis or tests available for this?

A:The condition with which you have been diagnosed, hemifacial spasm, constitutes a twitching of muscles supplied by the facial nerve on one side of the face. In a very small number of cases the spasm may also develop on the other side of the face. Sometimes there may be even be a trigger for the symptoms, including tiredness and stress, or even use of the facial muscles. Hemifacial spasm is thought, more often than not, to be the result of compression of the facial nerve by a blood vessel; this may be picked up with MRI, though that would depend on the types of images taken and whether contrast was used or not. With respect to the facial weakness you describe, it is possible for the affected muscles in this condition to be weaker than the unaffected ones on the other side. This is one possible explanation, though from your question I am unable to ascertain the severity or extent of your facial weakness. As for the weakness in your limbs, again it is unclear from your question as to the pattern and severity. One of the side effects of baclofen is muscle weakness, and this is probably why your Neurologist decreased the dose you were taking. If there has been no improvement, you need to let the doctor know as they will need to examine you again and look at the problem afresh. There are a number of medications that are used in the treatment of hemifacial spasm, and certainly baclofen and clonazepam (Rivotril) are amongst them. A treatment which has been very successful in addressing the symptoms of hemifacial spasm is Botulinium toxin. It is an option you may want to discuss with your Neurologist; not all Neurologists are trained in administering it, and your current doctor may refer you to someone with the relevant experience.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------